Educational case series: β-lactam allergy and cross-reactivity


Marina Atanasković-Marković, University Children’s Hospital, Tirsova 10, 11000 Belgrade, Serbia.
Tel.: +381 11 206 0745
Fax: +381 11 268 4672


To cite this article: Atanasković-Marković M. Educational case series: β-lactam allergy and cross-reactivity. Pediatr Allergy Immunol 2011: 22: 770–775.


Penicillins and cephalosporins are the most widely used antibiotics for the treatment of common infections, and they are the two main classes of β-lactams. On the basis of the time of appearance of the reaction after drug intake and for diagnostic purposes, hypersensitivity reactions to β-lactams have been classified as immediate or non-immediate. The diagnostic evaluation of allergic reactions to β-lactams has changed over the last decade, for several reasons. In many countries, major and minor determinants for skin testing are not available. In immediate allergic reactions, the sensitivity of skin testing is decreasing. For non-immediate reactions, skin testing appears to be less sensitive than previously reported. The drug provocation test is still necessary for diagnosis.

In this education review series, we described three cases of β-lactam allergy: first, a child with an IgE-mediated allergy to benzyl-penicillin; second, a child with a non-allergic hypersensitivity to amoxicillin; and in the third patient, we will discuss about cross-reactivity between penicillins and cephalosporins. These cases are correlated with the practical management of evaluating β-lactam allergy.